Kentucky, 2009

Damaging Winds in Kentucky, June 28, 2009

June 28, 2009 · NWS JKL · 5 events in 3 counties and zones

A line of fast moving thunderstorms brought more severe weather to eastern Kentucky during the late afternoon of June 28th. Most of the reports consisted of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of fast moving thunderstorms brought more severe weather to eastern Kentucky during the late afternoon of June 28th. Most of the reports consisted of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 9:30 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 9:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT SUN JUN 28 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

COLD FRONT IS CURRENTLY PUSHING THROUGH SOUTHEAST INDIANA...HEADING
TOWARDS EASTERN KENTUCKY AT A GOOD CLIP. EXTRAPOLATING OUT IN TIME
PUTS THE BOUNDARY THROUGH OUR CWA SOME TIME BETWEEN 20Z AND 22Z
TODAY. LITTLE IF ANY SHOWER ACTIVITY ASSOCIATED WITH THE FRONT FOR
NOW. THE GFS APPEARS TO BE HANDLING THE EVOLUTION OF THIS SYSTEM THE
BEST...AND AFTER A QUICK LOOK AT THE POORLY INITIALIZED 12Z NAM HAVE
LITTLE IF ANY FAITH IN IT/S HIGHER POP SOLUTION AT THE MOMENT. WITH
AMPLE SFC HEATING...STILL FEEL THERE IS A POTENTIAL FOR SOME ISOLATED
TO SCATTERED CONVECTION WITH THIS SYSTEM AS THE AFTERNOON PROGRESSES.
AM LEANING TOWARDS REDUCING POPS...BUT WILL WAIT A BIT LONGER BEFORE
UPDATING TO SEE HOW THINGS DEVELOP THROUGH 15Z. THUS FAR TEMPS...ETC
ARE IN DECENT SHAPE. SO EXPECT A LATE MORNING UPDATE...FOR A POSSIBLY
DECREASE IN POPS. OTHERWISE...WILL ONLY FRESHEN UP WORDING IN THE
ZONES AND TWEAK HOURLY ISC TEMPS AND DEW POINT GRIDS FOR MORNING
TRENDS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY NIGHT/

UPPER LEVEL LOW LOCATED ACROSS SOUTHWESTERN ONTARIO WILL SPIRAL
TOWARD THE GREAT LAKES TODAY. THIS WILL DRAG A COLD FRONT ACROSS THE
BLUEGRASS STATE DURING THE DAY. THE CURRENT SATELLITE SHOWS A DYING
LINE OF THUNDERSTORMS JUST AHEAD OF THE COLD FRONT FROM WESTERN
INDIANA DOWN THROUGH SOUTHERN ILLINOIS AND MISSOURI.

THE FRONT WILL BECOME MORE ACTIVE DURING THE DAY WITH HEATING. EXPECT
AT LEAST A SCATTERED LINE OF CONVECTION TO RE-DEVELOP AND MOVE ACROSS
EASTERN KENTUCKY THIS AFTERNOON. SOME OF THE STORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS THE BIGGER THREAT WITH DECENT UNIDIRECTIONAL
FLOW. THE FRONT WILL CLEAR THE AREA BY DUSK...WITH COOLER AND DRIER
AIR FOLLOWING. THIS WILL BE A MUCH MORE PLEASANT AIR MASS...WITH LOWS
RETURNING TO THE UPPER 50S FOR SOME BY MONDAY NIGHT.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

THE SLOWER PROGRESSION OF THE UPPER LOW MOVING THROUGH THE GREAT
LAKES CONTINUES TO BE THE PREFERRED SOLUTION. THERE HAS BEEN SOME RUN
TO RUN VARIABILITY LATER IN THE PERIOD IN THE ECMWF AS TO HOW FAST
THIS UPPER LOW EXITS...WITH THE 28/00Z RUN A BIT SLOWER THAN THE
27/12Z RUN IN TAKING THE UPPER LOW NORTHEAST...BUT NOT QUITE AS SLOW
AS THE 27/00Z RUN. IT STILL APPEARS THE SHORTWAVES ROTATING AROUND
THE UPPER LOW COULD LEAD TO ISOLATED SHRA/TSRA EACH AFTERNOON FROM
TUESDAY THROUGH FRIDAY...AS THEY COULD COINCIDE WITH PEAK HEATING. THE
NORTHEASTERN AND EASTERN LOCATIONS SHOULD BE CLOSEST TO THE TRACK OF
THESE SHORTWAVES AND THUS MOST FAVORED FOR ANY ISOLATED SHRA/TSRA. ONCE
THE UPPER SYSTEM DEPARTS DURING THE LATER HALF OF THE PERIOD...A MORE
ZONAL PATTERN IS ANTICIPATED. SHORTWAVES MOVING BY IN THIS FLOW COULD
LEAD TO SHRA/TSRA ON THE 4TH IF THEY PASS THROUGH AROUND PEAK
HEATING. FOR THESE REASONS...DID NOT STRAY FROM THE PREVIOUS POPS.

WITH THE SLOWER PROGRESSION AND NOT AS DEEP SOLUTION OF THE UPPER
LOW STILL FAVORED...MAX T ABOVE MEX NUMBERS ARE EXPECTED EARLY IN THE
PERIOD...THEN MEX T A BIT COOLER TO END THE PERIOD. 0Z ECMWF 850 MB
TEMPS ARE A COUPLE OF DEGREES C EARLY IN THE PERIOD...BEFORE WARMING
UP QUICKER LATER IN THE PERIOD. OVERALL...MADE NO SIGNIFICANT CHANGES
AS THE LAST COUPLE OF MODELS RUNS STILL SUPPORT THE PREVIOUS
FORECAST.

&&

.AVIATION.../12Z TO 12Z/

FOG WILL BE THE INITIAL CONCERN AS IT GRADUALLY LIFTS AND DISSIPATES
THROUGH 13Z...ESPECIALLY IN AREAS NEAR LAKE CUMBERLAND SUCH AS SME
AND EKQ. A COLD FRONT WILL THEN BRING SCATTERED THUNDERSTORMS TO THE
AREA BY THE AFTERNOON HOURS. THERE IS STILL UNCERTAINTY WITH TIMING
AND COVERAGE...SO HAVE CONTINUED MENTIONING VCTS ONLY AT THIS TIME.
THE FRONT WILL CLEAR THE AREA BY DUSK. COOLER AND DRIER AIR WILL
ADVECT IN BEHIND THE FRONT AND LEAD TO LITTLE IF ANY IN THE WAY OF
FOG...OTHER THAN THE TYPICALLY FAVORED VALLEY LOCATIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/RAY
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Jun 28, 10:35 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN JUN 28 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1135 AM EDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA TODAY.
SOME OF THESE MAY REACH SEVERE LIMITS. DAMAGING WINDS WILL BE THE
MAIN THREAT...HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON FROM TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR LARGE HAIL TODAY

GEOGERIAN/RAY

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 28, 12:15 PM EST to 12:20 PM EST
Where
Johnson County, River
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.870, -82.730

Several large trees were blown down.

Thunderstorm Wind, Pike

When
June 28, 3:10 PM EST to 3:15 PM EST
Where
Pike County, Meta
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.570, -82.430

A tree was blown down on Highway 2169.

Thunderstorm Wind, Harlan

When
June 28, 3:25 PM EST to 3:30 PM EST
Where
Harlan County, Harlan
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.850, -83.320

A tree was blown down on Highway 522 between mile markers 16 and 17.

Thunderstorm Wind, Pike

When
June 28, 3:30 PM EST to 3:35 PM EST
Where
Pike County, Kimper
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.500, -82.350

Several trees were blown down on Highways 184 and 460.

Thunderstorm Wind, Harlan

When
June 28, 3:55 PM EST to 4:00 PM EST
Where
Harlan County, Holmes Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
36.870, -83.000

Half a dozen trees were blown down along Highway 38. A tree had fallen onto a car at Goose Bottom as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184027, 184029, 184030, 184032, 184033.